Illinois, 2018

Strong Wind in Illinois, April 3, 2018

April 3, 2018 · NWS PAH · 3 events in 3 counties and zones

Along the Mississippi River counties, southwest winds increased to around 25 mph with peak gusts from 35 to around 45 mph. The highest reported gust was 46 mph at the Carbondale airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along the Mississippi River counties, southwest winds increased to around 25 mph with peak gusts from 35 to around 45 mph. The highest reported gust was 46 mph at the Carbondale airport. The strong winds occurred ahead of a cold front moving across Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 5:47 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 5:47 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 AM CDT Tue Apr 3 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Thursday night)
Issued at 333 AM CDT Tue Apr 3 2018

The main item of concern is severe weather potential today. The
high-res cam models (convection allowing models) are in strong
agreement with the 00z nam on most aspects of the forecast.
A strong cold front will sweep southeast into the region today,
reaching a kmvn to kpof line around 21z. These high-res models are
all very reluctant to develop convection ahead of the front today.
There will be a weak to moderate mid-level cap in the warm sector,
with little in the way of upper level forcing ahead of the front.
Therefore, pops will be rather low this morning to account for any
elevated warm advection precip.

The aforementioned models initiate a line of convection along the
front as it reaches a kmvn/kpof line this afternoon. This
convection then races eastward with the front, crossing a
kevv/kpah line by 00z and exiting western KY by 03z. Since the
convection is forecast to be mainly linear, damaging winds appear
to be the primary hazard. Low level winds will be near 35 knots
at 1000 ft agl, and close to 50 kt at 3500 ft. Gradient winds will
be a concern as solar heating and increased mixing should bring
35 kt gusts to the surface. The Wind Advisory will continue for
today.

Any discrete convective cells will contain a high potential for
rotation. Discrete cells could initiate along the front before
merging into a line. As the line moves east, some qlcs type
tornadoes are possible. 00z href guidance indicates 0-3 km
helicity values will be near 300 along and ahead of the front.

Large hail is also likely in at least a few of the stronger
storms. Mid-level lapse rates will be very impressive, averaging 9
to 9.5 c/km over southeast Missouri this afternoon. Surface based
cape values up to near 2000 j/kg will support some robust
updrafts to support hail formation.

Once the front exits western KY this evening, much cooler and
drier air will arrive overnight. Some places may drop slightly
below freezing in se Missouri and srn Illinois. Winds will be
strong enough to inhibit frost formation. Given the severe weather
and strong wind hazards today, the marginal freeze over a small
part of the area will not be headlined at this time.

The better chance of widespread frost or freezing temps will be
Wednesday night. Surface high pressure will move east across the
lower Ohio Valley during the evening. Clear skies and light winds
will likely result in widespread frost, even where temps manage to
stay above freezing. A frost or freeze headline will likely be
needed.

Temps will moderate Thursday as south winds increase on the back
side of the high pressure center. Highs are forecast to range from
the mid 50s to around 60 as clouds increase ahead of the next cold
front.

.LONG TERM...(Thursday night through Monday)
Issued at 358 AM CDT Tue Apr 3 2018

The medium range models indicated limited moisture return on the
backside of a surface high at the beginning of the extended forecast
period. Surface dewpoints are progged to rise only about 10 degrees
by Thu evening. Meanwhile, under persistent cyclonic flow aloft, a
surface cold front is expected to sweep through the PAH forecast
area in the early hours of Fri. Lift of air along and behind the
boundary will produce a swath of mostly light rainfall across our
region mainly Fri afternoon and evening. There were some differences
in the models as to the timing of onset of the pcpn, especially the
00Z ECMWF. Due to a somewhat slower arrival of high surface pressure
behind the front, and a more limited moisture field in its vicinity,
the onset and cessation could occur 12 hours later in the ECMWF
solution. Verification of this scenario would really downplay the
possibility of freezing or frozen pcpn late Fri night. The lows Fri
night should be cold enough. Overall though, the medium range models
were in reasonable agreement with the longwave pattern over the
CONUS.

Dry weather should prevail over the first half of the weekend, with
frost likely Sat night, but the models indicate the arrival of
another mid level shortwave and its attendant surface features later
in the weekend. Depending on the path of the surface low, there may
be a significant warm sector ahead of the eventual cold frontal
passage, or hardly any at all. At this time, the best PoPs appear to
be Sun evening before the system moves on, leaving us a mostly dry
Mon.

Temps will remain generally below seasonable averages. At this time,
lightning probabilities appear very low through the extended
forecast period.

&&

.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018

VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.

A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
     for ILZ075>078-080>094.

MO...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
     for KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...MY
Hazardous weather outlook, Apr 3, 3:16 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 AM CDT Tue Apr 3 2018

...Enhanced risk of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for an outbreak of severe thunderstorms and
isolated tornadoes, mainly during the afternoon and evening
hours. A line of thunderstorms is expected to form along a strong
cold front as it crosses southeast Missouri and southern Illinois
this afternoon. This line of storms will then sweep east across
western Kentucky and southwest Indiana late this afternoon and
this evening.

The primary hazard with these storms is expected to be damaging
winds. However, isolated tornadoes are possible as well. Although
not currently expected, any isolated storms that form ahead of the
line would contain a high potential for tornado formation.
In addition, large hail is likely in a few of the strongest
storms.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

York/DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 3, 10:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 3, 10:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 3, 10:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746974, 746975, 746976.